TOPIC: Tobacco Cessation and Prevention
TYPE: Medical Student/Resident Case Reports
INTRODUCTION: Vaping associated lung injury (VALI) is an increasingly significant complication associated with single or occasional use of vape products. Possible pathophysiologic etiologies range from lipoid pneumonia to toxin or high temperature-induced lung injury. Physicians should consider VALI in assessment of acute respiratory distress syndrome (ARDS) in patients with vaping exposure.
CASE PRESENTATION: A healthy 35-year-old female presented with 8 days of dyspnea, productive cough, wheezing, and pleuritic chest pain. A few of her relatives recently had "cold-like" symptoms, but she also reported recent use of a marijuana vape pen in the previous weeks. She was diagnosed with community acquired pneumonia, and treated with oral doxycycline. A few days later, she presented with dyspnea and severe hypoxemia that required treatment with a high flow nasal cannula (HFNC) 25 L/min and FiO2 40%. CXR demonstrated new bilateral alveolar infiltrates (figure 1). CT chest showed bilateral ground glass opacities, mediastinal lymphadenopathy and small bilateral subsegmental pulmonary embolisms (PE). She was admitted to the medical ICU and given high dose IV steroids for three days for the clinical diagnosis of VALI with moderate ARDS: pO2/FiO2 ratio of 1.73. She improved and was weaned to 4 L/min oxygen via nasal cannula and discharged with home oxygen and Xarelto for her PE. Three days following discharge, she presented with worsening dyspnea and pleuritic pain. CXR revealed a large right pneumothorax with left mediastinal shift and persistent diffuse bilateral infiltrates (figure 1). Tube thoracotomy was done in the emergency department. She was admitted to the medical ICU and required HFNC at 15-25 L/min and FiO2 40-60%, with pO2/FiO2 ratio 0.57, indicating severe ARDS. The chest tube was removed after 7 days and she was discharged in stable condition on 2 L/min O2. CXR at her clinic follow-up showed fully expanded lungs bilaterally and unchanged bilateral airspace opacities. One month following discharge, she had no significant dyspnea and did not require oxygen supplementation. She continued her abstinence from vaping.
DISCUSSION: Vaping may be viewed as benign by nicotine-naive and dependent populations, but the medical community has seen more acute pulmonary disease with single or occasional use of vape pens. With THC oil and nicotine vaping liquid that include vitamin E, the etiology of acute lung injury has been attributed in part to lipoid pneumonia. This type of exogenous lipoid pneumonia is characterized by bilateral opacities that are ground-glass or consolidative, and typically segmental or lobar in distribution, as seen in this case (figure 3).
CONCLUSIONS: VALI associated with marijuana vape pen use is on the rise. In otherwise healthy individuals, respiratory complications can prove lethal. Continued research into the underlying pathophysiology and long-term functional effects is advisable.
REFERENCE #1: Fuentes, X.F, et al. (2019). VpALI-Vaping-related acute lung injury: a new killer around the block. Mayo Clinic Proceedings, 94(12), 2534-2545. Published online: November 22, 2019. https://www.mayoclinicproceedings.org/article/S0025-6196(19)30880-8/fulltext
REFERENCE #2: He, T., et al. (2017). "Tree-in-bloom": Severe acute lung injury induced by vaping cannabis oil. Annals of the American Thoracic Society, 14(3), 468-470. https://doi.org/10.1513/AnnalsATS.201612-974LE
REFERENCE #3: Sharma M, Anjum H, Bulathsinghala C P, et al. (November 04, 2019) A Case Report of Secondary Spontaneous Pneumothorax Induced by Vape. Cureus, 11(11): e6067. doi:10.7759/cureus.6067
DISCLOSURES: No relevant relationships by Kendall Creed, source=Web Response
No relevant relationships by Sabrina Siddiqui, source=Web Response
No relevant relationships by Victor Test, source=Web Response
No relevant relationships by Alexandra Wichmann, source=Web Response
© 2021 American College of Chest Physicians. Published by Elsevier Inc. All rights reserved.